Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 14, NWS Boston/Norton, MA

May 24, 2009Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2009, 3:44 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 3:44 PM EDT (19:44 UTC)
Expired
May 24, 2009, 4:30 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

County Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 241944
SVRBOX
CTC013-015-242030-
/O.NEW.KBOX.SV.W.0014.090524T1944Z-090524T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TOLLAND COUNTY IN NORTHERN CONNECTICUT...
  SOUTHWESTERN WINDHAM COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITY OF WILLIMANTIC...

* UNTIL 430 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLIMANTIC...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE... WINDHAM...SCOTLAND AND
  CANTERBURY

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. GO INDOORS NOW...PREFERABLY INSIDE A STRONG BUILDING
AND AWAY FROM WINDOWS.

LAT...LON 4166 7217 4171 7224 4170 7226 4167 7227
      4170 7234 4181 7227 4173 7191 4163 7197
TIME...MOT...LOC 1944Z 292DEG 20KT 4174 7223

$$

WTB
1 follow-up statement
000 
WWUS51 KBOX 242011
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT SUN MAY 24 2009

CTC013-015-242030-
/O.CON.KBOX.SV.W.0014.000000T0000Z-090524T2030Z/
TOLLAND CT-WINDHAM CT-
411 PM EDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN WINDHAM AND SOUTH CENTRAL TOLLAND COUNTIES...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SCOTLAND...OR 7 MILES WEST OF PLAINFIELD...MOVING EAST
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CANTERBURY

LAT...LON 4166 7217 4171 7224 4170 7226 4167 7227
      4170 7234 4181 7227 4173 7191 4163 7197
TIME...MOT...LOC 2011Z 292DEG 20KT 4168 7204

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:42 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 24, 1:42 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND MOVE ACROSS
OUR REGION LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT WILL
LIKELY TRIGGER SOME SHOWERS AND THUNDERSTORMS. HIGH PRESSURE FROM
SOUTHEAST CANADA WILL BUILD OVER NEW ENGLAND MONDAY INTO TUESDAY. A
COMPLEX FRONTAL SYSTEM WILL LIKELY BRING A PERIOD OF UNSETTLED
WEATHER DURING THE MIDDLE AND END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCT SHOWERS/TSTMS DEVELOPING ACROSS MASS PIKE REGION AT 130 PM
EXTENDING WWD INTO SE NYS. DEWPOINTS POOLING IN THE MID 60S CT VALLEY
WHERE MLCAPES OVER 1000 J/KG...WITH INSTABILITY AXIS EXTENDING
EASTWARD TO NEAR BOS WHERE T/TD NEAR 80/60.

BASED ON INSTABILITY AXIS...MAIN THREAT OF STRONG TO SEVERE TSTMS
NEXT FEW HOURS WILL BE ALONG THE MASS PIKE REGION AND INTO N CT.
LATEST MESOANALYSIS SHOWS 0-6KM SHEAR AROUND 40 KT...SO EXPECT TSTMS
TO CONTINUE TO INTENSIFY AND SOME OF THESE STORMS MAY BECOME SEVERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
ANY SHOWERS AND THUNDERSTORMS WILL COME TO AN END FROM NORTH TO SOUTH
THIS EVENING AS COLD FRONT PUSHES SOUTHWARD. RAPID CLEARING AND
DRYING IS EXPECTED AS THE EVENING PROGRESSES. PATCHY FOG...PERHAPS
LOCALLY DENSE...WILL BE A POSSIBILITY LATE TONIGHT WITH DEVELOPING
CLEARING...WET GROUND...AND LIGHT WINDS.

HIGH PRESSURE GRADUALLY BUILDS ACROSS SOUTHERN NEW ENGLAND ON MONDAY.
MOSTLY SUNNY SKIES ARE EXPECTED WITH TEMPERATURES AROUND NORMAL FOR
THIS TIME OF YEAR.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DECENT AGREEMENT AMONGST THE 24/00Z OPERATIONAL MODELS THROUGH
THURSDAY...THEN TWO POSSIBLE SOLUTIONS DEVELOP. THE GGEM AND ECMWF
DEVELOP A SLOWER AND DEEPER MID LEVEL TROUGH...WHILE THE GFS AND ITS
ENSEMBLE MEAN ARE WEAKER AND MORE PROGRESSIVE. AT THIS POINT ITS TOO
EARLY TO RULE OUT EITHER SCENARIO. FOLLOWED THE CONSENSUS SOLUTION
MONDAY NIGHT INTO TUESDAY NIGHT...THEN USED THE 00Z GFS AND ITS MOS
TO TREND PREVIOUS FORECAST SLIGHTLY GIVEN THE SUPPORT OF THE GEFS
MEAN SOLUTION.

A CHILLY NIGHT ON TAP FOR MON NIGHT AS HIGH PRES SETTLES SOUTH ACROSS
NEW ENGLAND WITH GOOD RADIATIONAL COOLING. FOLLOWED A BLEND OF NAM/GFS
MOS TEMPS WHICH SUGGEST MINS UPPER 30S TO MID 40S BUT A FEW READINGS
IN THE LOWER TO MID 30S...WITH PATCHY FROST POSSIBLE ACROSS NW
INTERIOR VALLEYS.

THIS HIGH PRESSURE WILL GRADUALLY SHIFT EAST OF NEW ENGLAND BY TUE
AFTERNOON WITH SUNSHINE GIVING WAY TO INCREASING CLOUD COVER LATE AS
LOW LEVEL MOISTURE INCREASES. HOWEVER...IT SHOULD REMAIN DRY THROUGH
THE DAY WITH SHOWERS REMAINING TO THE WEST. TUE WILL BE SEVERAL
DEGREES COOLER THAN MON...ESPECIALLY ACROSS THE EASTERN HALF OF
SOUTHERN NEW ENGLAND AS AN EAST FLOW WILL PREVAIL.

OVERRUNNING SHOWERS EXPECTED TO MOVE INTO NEW ENGLAND TUE NIGHT AND
WED AS A WARM FRONT MOVES NORTH INTO NEW ENGLAND.  THIS FRONT LIKELY TO
MEANDER ACROSS NEW ENGLAND INTO FRI AS A LOW PRESSURE FROM THE WEST
TRACKS ALONG IT. BUT CONFIDENCE IS LOW IN THE EXACT POSITION WHICH
WILL IMPACT RAINFALL COVERAGE AND TEMPERATURES WED THROUGH FRI.

WE WILL HAVE AN EXTENDED PERIOD OF SHOWERS DURING THE MIDDLE AND END
OF THIS WEEK. GFS HAS A FRONT MOVING BACK TO THE SOUTH OF NEW ENG BY
LATE THU INTO FRI WITH IMPROVING CONDITIONS FRI...BUT ECMWF/GGEM
STILL WET FRI WITH ANOTHER FRONT APPROACHING SOUTHERN NEW ENGLAND.

THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS SOUTHERN NEW
ENGLAND SOMETIME LATE TUE NIGHT THROUGH THU NIGHT AS ANOMALOUSLY HIGH
DEEP MOISTURE MOVES IN. BUT THE LOCATION IS UNCERTAIN AS IT WILL
DEPEND ON THE FRONTAL POSITION.

GFS IS DRY WITH HIGH PRESSURE FOR SAT...BUT ECMWF BRINGS ANOTHER COLD
FRONT WITH A CHANCE OF SHOWERS INTO OUR REGION. WE FOLLOWED THE GFS
SOLUTION WHICH HAS SUPPORT OF GEFS ENSEMBLE MEAN.

LOW CONFIDENCE TEMPERATURE FORECAST WED THROUGH FRI AND COULD SEE A
WIDE RANGE ACROSS THE REGION. IT WILL BE COOL NORTH OF THE FRONTAL
BOUNDARY WITH POTENTIAL FOR WARM AND HUMID CONDITIONS TO THE SOUTH.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH THIS AFTERNOON...IFR CONDIITONS WILL LIKELY PERSIST AT ACK.
OTHERWISE...VFR CONDITIONS MAY LOWER BRIEFLY TO MVFR/IFR AS SCT TSTMS
DEVELOP AND MOVE ACROSS THE REGION. BRIEF GUSTY WINDS AND HAIL
POSSIBLE IN THE STRONGER STORMS. BEST CHC FOR TSTMS WITH LOWER
CIGS/VSBYS WILL BE BAF-BDL-ORH-BOS.

TONIGHT...LINGERING SHOWERS AND ISOLD TSTM POSSIBLE NEAR THE SOUTH
COAST THIS EVENING AS FRONT WILL TAKE UNTIL 06Z TO CLEAR THE COAST.
AREAS OF MVFR/IFR CONDITIONS POSSIBLE FMH-HYA-ACK THIS
EVENING...OTHERWISE VFR WITH CLEARING SKIES FROM NORTH TO SOUTH.

MONDAY...VFR WITH JUST A FEW CIRRUS.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

MONDAY NIGHT AND TUESDAY...VFR.

TUESDAY NIGHT AND WEDNESDAY...CONDITIONS LOWERING TO MVFR/IFR IN LOW
CLOUDS/SHOWERS AND FOG PATCHES.

THURSDAY...AREAS MVFR/IFR CONDITIONS LIKELY TO CONTINUE.

&&

.MARINE...
TODAY...FOLLOWED SWANNAM GUIDANCE WHICH WAS MORE CONSERVATIVE ON SEAS
THAN THE WNA GUIDANCE. THE WNA HAS BEEN RUNNING A BIT TOO HIGH THE
LAST SEVERAL DAYS IN SWLY FLOW. HAVE THEREFORE KEPT SEAS JUST BELOW
SCA TODAY AND TONIGHT ALTHOUGH WE CAN/T RULE OUT A PERIOD OF 5
FOOTERS THIS LATER AFTERNOON INTO TONIGHT. POSSIBLE THUNDER THIS
AFTERNOON COULD RESULT IN A FEW SPECIAL MARINE WARNINGS FOR GUSTY
WINDS AND HAIL.

TONIGHT AND MONDAY...SUB-SCA CONDITIONS LIKELY IN NORTHERLY FLOW
GENERALLY 20 KT OR LESS.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

RELATIVELY LIGHT WINDS AND SEAS IN PLACE MON NIGHT THROUGH MOST OF
TUE NIGHT. INCREASING SOUTHEAST WINDS MAY BRING CONDITIONS CLOSE TO
SMALL CRAFT ADVISORY THRESHOLDS LATE TUE NIGHT. SMALL CRAFT ADVISORY
CONDITIONS MORE LIKELY TO DEVELOP ACROSS THE SOUTHERN COASTAL
SOMETIME WED INTO THU AS WINDS SHIFT SOUTH AND CONTINUE TO INCREASE.
THE TIMING IS UNCERTAIN AS IT WILL DEPEND UPON THE LOCATION OF A COLD
FRONT APPROACHING THE WATERS.

UNDERCUT WNAWAVE GUIDANCE DUE TO ITS TYPICAL HIGH BIAS WITH SOUTHERLY
FLOW...BUT MAY EVENTUALLY SEE 5+ FOOT SEAS LATE WED/THU ACROSS THE
OUTER SOUTHERN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/EKSTER
NEAR TERM...KJC/EKSTER
SHORT TERM...EKSTER
LONG TERM...BELK
AVIATION...KJC/BELK
MARINE...BELK/EKSTER
Hazardous weather outlook, May 24, 4:39 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
439 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. A FEW STORMS IN THE
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY OF LOCALLY HEAVY RAINFALL SOMETIME DURING
THE PERIOD FROM TUESDAY NIGHT TO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-250845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 10:16 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-242000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1016 AM EDT SUN MAY 24 2009

...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE ACROSS
SOUTHERN NEW ENGLAND THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE REGION THIS
AFTERNOON AS A COLD FRONT DROPS SOUTH FROM NORTHERN NEW ENGLAND.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING
DAMAGING WIND AND LARGE HAIL.

THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND NORTH OF A WILLIMANTIC TO BOSTON LINE...BUT LIKELY REMAINING
SOUTH OF SOUTHERN NEW HAMPSHIRE.

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP BY 2 PM IN THE
INTERIOR...THEN SHIFT TO THE SOUTH COASTAL REGION BETWEEN 5 AND 8
PM.

IF YOU WILL BE INVOLVED IN ANY OUTDOOR ACTIVITIES THIS
AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE INDOORS IF
THREATENING WEATHER APPROACHES.
Special weather statement, May 24, 1:44 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
144 PM EDT SUN MAY 24 2009

MAZ005-013>016-241815-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-WESTERN NORFOLK MA-
144 PM EDT SUN MAY 24 2009

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHWEST OF WELLESLEY...OR ABOUT 6 MILES
EAST OF FRAMINGHAM...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WELLESLEY...NEEDHAM...NEWTON...
  WEST ROXBURY...SOUTH BOSTON...ROSLINDALE...MATTAPAN...HYDE PARK...
  FOREST HILLS...JAMAICA PLAIN...DORCHESTER...BOSTON AND BROOKLINE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 2:09 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
209 PM EDT SUN MAY 24 2009

MAZ013-015-016-018-019-241845-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
209 PM EDT SUN MAY 24 2009

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES WEST OF NORWOOD...OR ABOUT 9 MILES
NORTHEAST OF FRANKLIN...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WESTWOOD...NORWOOD...CANTON...
  RANDOLPH...HOLBROOK...BRAINTREE AND WEYMOUTH

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 2:20 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT SUN MAY 24 2009

CTZ002-003-241900-
HARTFORD CT-TOLLAND CT-
220 PM EDT SUN MAY 24 2009

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHEAST OF WINDSOR LOCKS...MOVING EAST
AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... ENFIELD...VERNON...ROCKVILLE AND
  ELLINGTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

RLG
Special weather statement, May 24, 2:46 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
246 PM EDT SUN MAY 24 2009

MAZ013-016-018-241915-
EASTERN NORFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
246 PM EDT SUN MAY 24 2009

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER CANTON...OR ABOUT 9 MILES NORTHWEST OF
BROCKTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... CANTON...RANDOLPH...AVON AND
  HOLBROOK

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Local storm report, May 24, 3:33 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NEEDHAM                 42.28N 71.24W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BIRCH HILL WAY

0158 PM     HAIL             NEEDHAM                 42.28N 71.24W
05/24/2009  E0.88 INCH       NORFOLK            MA   AMATEUR RADIO

0202 PM     TSTM WND DMG     BOSTON                  42.32N 71.07W
05/24/2009                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN AND ARCING SETTING A TREE ON FIRE.

0206 PM     HAIL             WESTWOOD                42.22N 71.22W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            MIXED WITH SMALLER HAIL...LASTED FOR 9 MINUTES.

0210 PM     HAIL             MILTON                  42.24N 71.08W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            AT BLUE HILL OBSERVATORY

0212 PM     TSTM WND DMG     QUINCY                  42.26N 71.01W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            LARGE LIMBS AND WIRES DOWN ON ELM STREET.

0219 PM     LIGHTNING        BOSTON                  42.32N 71.07W
05/24/2009                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN DUE TO LIGHTNING CAUSING A HOUSE FIRE ON ELVIN
            STREET.

0235 PM     TSTM WND DMG     ELLINGTON               41.90N 72.47W
05/24/2009                   TOLLAND            CT   AMATEUR RADIO

            TREE AND WIRES DOWN ON ABBOTT ROAD.

0304 PM     HAIL             MANCHESTER              41.78N 72.52W
05/24/2009  E0.75 INCH       HARTFORD           CT   AMATEUR RADIO

            ON MANCHESTER-VERNON COUNTY LINE

0309 PM     TSTM WND DMG     SOUTH WINDSOR           41.82N 72.62W
05/24/2009                   HARTFORD           CT   AMATEUR RADIO

            TREES AND WIRES DOWN ON KELLEY ROAD

0310 PM     TSTM WND DMG     CANTON                  42.15N 71.13W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BALLARD CIRCLE

0311 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

0315 PM     HAIL             AVON                    42.12N 71.03W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            MIXED WITH SMALL HAIL...LASTING FOR 7 MINUTES.

0320 PM     HAIL             BOLTON                  41.77N 72.43W
05/24/2009  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

0320 PM     HAIL             BROCKTON                42.08N 71.03W
05/24/2009  E1.00 INCH       PLYMOUTH           MA   AMATEUR RADIO

            NORTHEAST BROCKTON NEAR AVON LINE.

0324 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E1.00 INCH       TOLLAND            CT   AMATEUR RADIO

            COVERING THE GROUND

0325 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E1.25 INCH       TOLLAND            CT   AMATEUR RADIO

&&

RGOULD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:25 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region35 min
May 24, 2:32 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region43 min
May 24, 3:02 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region43 min
May 24, 4:07 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region18 min
May 24, 4:53 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region25 min
May 24, 7:16 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.